California, 2006High Wind and Strong Wind in California, December 27, 2006
December 27, 2006 · NWS SGX · 8 events in 7 counties and zones
A strong cold front that caused gale force winds over the coastal waters brought strong winds across much of coastal Orange County, San Diego County, and portions of the Riverside and San Bernardino County mountains and deserts. The winds were most widespread right along the San Diego coast where wind gusts exceeded 40 mph in many locations.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front that caused gale force winds over the coastal waters brought strong winds across much of coastal Orange County, San Diego County, and portions of the Riverside and San Bernardino County mountains and deserts. The winds were most widespread right along the San Diego coast where wind gusts exceeded 40 mph in many locations. A few gusts even exceeded 50 mph, including 54 mph at La Jolla, 52 mph at Torrey Pines, and 51 mph at Point Loma. While wind gusts were generally less than 40 mph in most other areas, a few locations did manage gusts in excess of 40 mph, including 49 mph at Camp Pendleton Target Range and Huntington Beach, 47 mph at Borrego Springs, 45 mph at Ranchita and Victorville, and 41 mph at Bell Canyon. There was only one location that officially observed gusts meeting High Wind critera, and that was Burn's Canyon with a wind gust of 69 mph early that morning. Most of the damage reports came from San Diego County where numerous downed trees and power lines were sighted. Several vehicles across the county were damaged by falling trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 27, 3:30 AM PST, 20 minutes earlier.
Area forecast discussion, Dec 27, 3:30 AM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST WED DEC 27 2006
.SYNOPSIS...A STORM WILL MOVE THROUGH TODAY BRINGING LOCAL STRONG
GUSTY WINDS...ESPECIALLY IN THE MOUNTAINS...DESERTS AND COASTAL
WATERS. SHOWERS WILL BE LIKELY TODAY OVER AND WEST OF THE MOUNTAINS
WITH A SLIGHT CHANCE IN THE DESERTS. STRONG OFFSHORE FLOW WILL
DEVELOP THURSDAY WITH LOCAL STRONG GUSTY WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES. WEAKER OFFSHORE FLOW WILL CONTINUE
THROUGH THE WEEKEND WITH WARMER DAYS. COOLER EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY-FRIDAY)...
KSOX RADAR DATA REMAINS UNAVAILABLE DUE TO HARDWARE
PROBLEMS...PROBABLY THROUGH 12/28/2006.
THERE WAS HIGH CLOUDINESS EARLY THIS MORNING WITH JUST A FEW LOW
CLOUDS STARTING TO SHOW UP NEAR THE COAST. EARLY MORNING ACARS
SOUNDINGS INDICATED STRONG WSW WINDS ALOFT. INCREASING ONSHORE
GRADIENTS WITH ABOUT 6 MB SAN-TPH.
A COLD FRONT WILL RAPIDLY MOVE THROUGH SW CA TODAY MAKING RAIN
LIKELY W OF THE MOUNTAINS WITH THE SNOW LEVEL 5000-5500 FT. RAINFALL
TOTALS SHOULD GENERALLY BE LESS THAN A QUARTER INCH EXCEPT LOCAL
AMOUNTS NEAR HALF AN INCH ON W FACING MOUNTAIN SLOPES. THERE COULD
BE BRIEF MODERATE TO HEAVY RAIN WITH THE FRONT. ONLY A FEW
HUNDREDTHS OF AN INCH...IF ANY...RAIN IS EXPECTED IN THE DESERTS.
THERE COULD BE LOCAL SNOW AMOUNTS OF 1-2 INCHES...HOWEVER MOST OF
THE MOISTURE WILL REMAIN BELOW THE SNOW LEVEL. DECREASING CLOUDINESS
TONIGHT WITH A FEW SHOWERS COULD LINGER...MAINLY IN SAN DIEGO
COUNTY. THERE COULD BE A FEW THUNDERSTORMS AS THE COLDER AIR MOVES
IN ALOFT TODAY.
THE WINDS ALOFT AND STRONGER GRADIENTS WILL CAUSE STRONG GUSTY W TO
NW WINDS TO DEVELOP TODAY. THE STRONGEST WINDS SHOULD BE IN THE
SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS WITH SOMEWHAT WEAKER
WINDS IN THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND DESERTS.
THE CURRENT WIND WARNINGS AND ADVISORIES LOOK OK. THE WINDS WILL
BRIEFLY DECREASE TONIGHT AND THEN STRONG OFFSHORE FLOW WILL DEVELOP
BEHIND THE TROUGH THU. WINDS ARE EXPECTED TO BE LOCALLY
STRONG...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. THE
STRONGEST WINDS SHOULD BE BELOW THE CAJON PASS AND IN THE SANTA ANA
MOUNTAINS THU MORNING. THE WINDS WILL SLOWLY DECREASE THROUGH FRI.
ONLY A LITTLE WARMING IS EXPECTED W OF THE MOUNTAINS THU DUE TO COLD
AIR ADVECTION THEN MORE WARMING FRI.
.LONG TERM (SATURDAY-TUESDAY)...HIGH PRESSURE ALOFT AND WEAK
OFFSHORE FLOW WILL CONTINUE THROUGH THE WEEKEND FOR FAIR WEATHER AND
WARMER DAYS. A WEAK TROUGH WILL BRING MORE CLOUDS AND COOLING MON
FOLLOWED BY RIDGING AND WEAK OFFSHORE FLOW AGAIN TOWARD THE MIDDLE
OF NEXT WEEK.
&&
.AVIATION...
A STRONG PACIFIC COLD FRONT WILL MOVE THROUGH SOUTHWEST CALIFORNIA
THIS MORNING. THE LEADING EDGE IS EXPECTED TO REACH KSNA AROUND 14Z
AND KSAN AROUND 16Z. THREE HOURS OR LESS OF LIGHT TO LOCALLY
MODERATE RAIN IS EXPECTED WITH THE FRONTAL PASSAGE FOR LOCATIONS
ALONG AND WEST OF THE MOUNTAINS WITH CEILINGS OF 2000 TO 3000 FEET
AND LOCAL VISIBILITIES OF 3 TO 5 STATUTE MILES. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE WITH THE FRONTAL PASSAGE THIS
MORNING...MAINLY OVER NORTHERN SECTIONS (SAN BERNARDINO COUNTY).
SCATTERED SHOWERS MAY CONTINUE THROUGH MID AFTERNOON WITH ISOLATED
SHOWERS ENDING BY EARLY EVENING.
WINDS WILL INCREASE WITH THE FRONTAL PASSAGE AND CONTINUE INTO THIS
EVENING WITH WEST WINDS OF 15 TO 25 KNOTS AT LOWER ELEVATIONS WEST
OF THE MOUNTAINS...25 TO 35 KNOTS IN THE MOUNTAINS...AND 20 TO 30
KNOTS IN THE DESERTS. WINDS WILL GUST TO 65 KNOTS IN THE
MOUNTAINS...50 KNOTS IN THE UPPER DESERTS...AND 40 KNOTS IN THE
LOWER DESERTS. THE STRONG ONSHORE WINDS WILL GENERATE AREAS OF
MODERATE TO SEVERE TURBULENCE BELOW 10000 FEET IN THE DESERTS AND ON
THE DESERT SLOPES OF THE MOUNTAINS. WINDS WILL BECOME NORTHERLY
TONIGHT WITH STRONG NORTH TO NORTHEAST WINDS OF 20 TO 30 KNOTS
DEVELOPING THROUGH AND BELOW PASSES AND CANYONS AFTER MIDNIGHT WITH
GUSTS TO 45 KNOTS. THIS WILL GENERATE MODERATE TO SEVERE TURBULENCE
BELOW 10000 FEET...ESPECIALLY SOUTH OF THE SAN BERNARDINO MOUNTAINS.
THE STRONG NORTHERLY OFFSHORE WINDS WILL CONTINUE THURSDAY
MORNING...DECREASING THURSDAY AFTERNOON.
&&
.MARINE...
A LARGE NORTHWEST SWELL WILL MOVE INTO THE COASTAL WATERS TODAY...
PEAK TONIGHT...AND GRADUALLY DECREASE THURSDAY AND THURSDAY NIGHT
WITH PEAK HEIGHTS IN THE OUTER COASTAL WATERS AROUND 13 FEET.
COMBINED WITH STRONG NORTHWEST WINDS BEHIND A STRONG PACIFIC COLD
FRONT...THIS WILL CREATE VERY HAZARDOUS BOATING CONDITIONS BY MID
MORNING TODAY THROUGH TONIGHT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR APPLE AND LUCERNE VALLEYS AND SAN BERNARDINO
COUNTY MOUNTAINS TODAY.
WIND ADVISORY FOR RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND
DESERTS TODAY.
HIGH WIND WATCH FOR SAN BERNARDINO COUNTY MOUNTAINS...INLAND EMPIRE
AND SANTA ANA MOUNTAINS AND FOOTHILLS THURSDAY.
GALE WARNING TODAY IN THE OUTER WATERS AND SMALL CRAFT ADVISORY FOR
THE INNER COASTAL WATERS.
SMALL CRAFT ADVISORY LATE TONIGHT THROUGH THURSDAY IN THE COASTAL
WATERS.
HIGH SURF ADVISORY THROUGH THURSDAY.
&&
PUBLIC...DVA
AVIATION/MARINE...MARTIN
Hazardous weather outlook, Dec 26, 8:45 PM PST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PST TUE DEC 26 2006
CAZ042-043-CAZ048-050-055>058-060>062-PZZ750-775-271400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND
FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
845 PM PST TUE DEC 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR WEDNESDAY...A FAST MOVING PACIFIC SYSTEM WILL BRING INCREASING
SWELL AND WINDS TO THE COASTAL WATERS...INCREASING SURF WITH A HIGH
RISK OF RIP CURRENTS TO THE BEACHES...AND STRONG GUSTY WINDS TO THE
MOUNTAINS AND DESERTS.
A HIGH WIND WARNING IS IN EFFECT FOR WEDNESDAY FOR THE SAN
BERNARDINO COUNTY MOUNTAINS AND APPLE AND LUCERNE VALLEYS. A WIND
ADVISORY IS IN EFFECT FOR WEDNESDAY FOR THE MOUNTAINS IN RIVERSIDE
AND SAN DIEGO COUNTIES AND FOR THE COACHELLA VALLEY AND SAN DIEGO
COUNTY DESERTS...SEE LAXNPWSGX FOR DETAILS.
A GALE WARNING IS IN EFFECT WEDNESDAY AND WEDNESDAY EVENING FOR THE
COASTAL WATERS...SEE LAXMWSSGX FOR DETAILS.
FOR THURSDAY...STRONG GUSTY SANTA ANA WINDS THROUGH AND BELOW PASSES
AND CANYONS WILL OCCUR. HIGH SURF AND A HIGH RISK OF RIP CURRENTS AT
THE BEACHES WILL CONTINUE.
A HIGH WIND WATCH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY FOR THE INLAND EMPIRE...SAN BERNARDINO COUNTY MOUNTAINS AND
THE SANTA ANA MOUNTAINS AND FOOTHILLS...SEE LAXNPWSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
MAXWELL
In the hours before
Special weather statement, Dec 27, 3:00 AM PST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST WED DEC 27 2006
CAZ042-043-048-050-055>058-060>062-280000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
300 AM PST WED DEC 27 2006
...WEATHER SYSTEM TO IMPACT SOUTHWEST CALIFORNIA TODAY...
...LOCAL STRONG GUSTY OFFSHORE WINDS THURSDAY...
A COLD FRONT WILL MOVE THROUGH SOUTHWEST CALIFORNIA TODAY. THIS
WILL LIKELY BRING RAIN TO THE AREA AND SOME SNOW TO THE MOUNTAINS.
HOWEVER...THE BIGGEST IMPACT WILL BE THE STRONG AND GUSTY WINDS.
WEST TO SOUTHWEST WINDS WILL INCREASE TODAY IN THE MOUNTAINS AND
DESERTS. WIND GUSTS BY MID MORNING COULD EXCEED 60 MPH...MAINLY ON
THE DESERT SLOPES OF THE MOUNTAINS. WIND GUSTS ELSEWHERE IN
SOUTHWEST CALIFORNIA...INCLUDING THE COASTAL SECTIONS...ARE LIKELY
TO BE AROUND 35 MPH. BLOWING DUST AND SAND ARE POSSIBLE IN THE
DESERTS.
RAINFALL AMOUNTS WILL AVERAGE AROUND ONE QUARTER INCH ALONG THE
COAST AND IN THE VALLEYS. LOCAL RAINFALL AMOUNTS OF AROUND ONE HALF
INCH WILL BE POSSIBLE IN THE FOOTHILLS AND WEST FACING MOUNTAINS.
THERE COULD BE BRIEF MODERATE RAIN WITH THE FRONT LATER THIS
MORNING. THE DESERTS WILL RECEIVE LITTLE OR NO RAINFALL. LOCAL
SNOWFALL OF 1 TO 2 INCHES WILL BE POSSIBLE ABOVE 5000 FEET IN THE
MOUNTAINS. THERE COULD ALSO BE A FEW THUNDERSTORMS TODAY.
BEHIND THE SYSTEM...OFFSHORE FLOW WILL DEVELOP AND PRODUCE VERY
STRONG NORTH TO NORTHEAST WINDS THROUGH AND BELOW PASSES AND CANYONS
IN MOUNTAIN AND VALLEY AREAS THURSDAY. CURRENT INDICATIONS ARE THAT
GUSTS WILL EXCEED 75 MPH IN THE WIND PRONE AREAS.
THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. LOCAL VISIBILITY MAY BE REDUCED TO NEAR
ZERO IN BLOWING DUST AND SAND. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.
DVA
High Wind, San Bernardino County Mountains
- When
- December 27, 3:50 AM PST to 5:50 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Strong Wind, San Diego County Mountains
- When
- December 27, 10:00 AM PST to 6:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong Wind, Apple and Lucerne Valleys
- When
- December 27, 11:50 AM PST to 5:00 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Strong Wind, San Diego County Deserts
- When
- December 27, 12:50 PM PST to 5:00 PM PST
- Where
- San Diego County Deserts forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong Wind, San Diego County Coastal Areas
- When
- December 27, 2:00 PM PST to 5:00 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong Wind, San Diego County Valleys
- When
- December 27, 2:00 PM PST to 5:00 PM PST
- Where
- San Diego County Valleys forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong Wind, Orange County Coastal Areas
- When
- December 27, 2:00 PM PST to 3:45 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Coast Guard
Huntington Beach Lifeguards measured a 49 mph wind gust.
High Wind, San Bernardino County Mountains
- When
- December 27, 4:50 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 27, 20061 death · $850,000 · 73 kt wind · 9 events
- Damaging Wind in Arizona, December 27, 2006$15,000 · 50 kt wind · 1 event
- Heavy Snow and High Wind in Alaska, December 27 to 29, 200687 kt wind · 8 events
- Winter Weather in Colorado, December 27 to 29, 20065 events
- Heavy Snow in Montana, December 27 to 28, 20064 events
- High Wind in California, December 27, 200665 kt wind · 2 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, December 27, 2006$2,000 · 2 events
- Winter Storm in Utah, December 27 to 29, 20061 event
- High Wind in Oregon, December 27, 200651 kt wind · 1 event
- Blizzard in Alaska, December 27, 20061 event
- Lightning Strike in California, December 27, 2006$2,000 · 1 event
- High Wind in Nevada, December 27 to 28, 200676 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6674, 6666, 6671, 6672, 6637, 6665, 6677, 6675.